MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD

PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD
Model Number 400SMTXSFT2H04
Medical Device Problem Code Separation Failure (2547)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 06/18/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The device has been returned and the investigation results are pending.A follow up mdr will be submitted upon completion of the device investigation.This report is associated with mfr report number: 3005168196-2021-01533.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the internal carotid artery (ica) using penumbra smart coils (smart coils), a penumbra smart coil detachment handle (handle), and a non-penumbra microcatheter.During the procedure, the physician advanced a smart coil into the target vessel and used the handle to detach it; however, the smart coil failed to detach after multiple attempts.The physician then attempted to manually detach the smart coil without success.Therefore, the smart coil and the handle were removed.The procedure was completed using new smart coils and a new handle.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Evaluation of the returned smart coil could not confirm the reported detachment issue.The embolization coil was detached from the pusher assembly and not returned for evaluation.Further evaluation revealed that the pusher assembly and the pull wire were fractured at the proximal end, the pusher assembly was kinked near its proximal end, and the pull wire was retracted from the pusher assembly ddt.These damages were incidental to the reported detachment issue and likely a result of the manual detachment attempted during the procedure.Based on the returned condition, the cause of the reported failure to detach during the procedure could not be determined.Evaluation of the returned handle revealed a functional device.During functional testing, the handle was tested with a handle test fixture and performed within specification.The handle was able to detach a demonstration smart coil without an issue.Penumbra coils and handles are visually inspected and functionally tested during incoming inspection.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.Section h.Box 6.Conclusions code 1: 4316 - the investigation findings do not lead to a clear conclusion about the cause of the reported complaint due to the return condition.This report is associated with mfr report number: 1.3005168196-2021-01533 h3 other text : placeholder.

Brand Name
PENUMBRA SMART COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key12170291
Report Number3005168196-2021-01532
Device Sequence Number4198661
Product Code HCG
UDI-Device Identifier00814548015323
UDI-Public00814548015323
Combination Product (Y/N)Y
Initial Reporter StateIL
Initial Reporter CountryUS
PMA/510(K) Number
K160832
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 07/28/2021
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date04/04/2026
Device Model Number400SMTXSFT2H04
Device Catalogue Number400SMTXSFT2H04
Device Lot NumberF105146
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer07/01/2021
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 06/18/2021
Supplement Date Received by Manufacturer07/23/2021
Initial Report FDA Received Date07/14/2021
Supplement Report FDA Received Date07/28/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age87 YR
Date Report Sent to FDA01/01/2005